West Virginia, 2003

Flooding and Hail in West Virginia, May 10 to 11, 2003

May 10 to 11, 2003 · NWS RLX · 23 events in 13 counties and zones

Several rounds of showers and thunderstorms formed, along and south a warm frontal boundary. Flooding, gusty winds, hail, and even a funnel cloud were observed.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.2 million
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Several rounds of showers and thunderstorms formed, along and south a warm frontal boundary. Flooding, gusty winds, hail, and even a funnel cloud were observed. The heaviest rains fell across the upper reaches of the Little Kanawha River basin in central West Virginia, on east, into the central mountains of Webster County. Rains of 1.5 to 3 inches fell from early on the 10th into the evening hours. The upper limit of the rain fell between Sutton and Cowen. One to 2 inches of rain fell in 3 hours during the morning of the 10th across portions of Braxton and Webster Counties. Along Laurel Creek in the Erbacon vicinity of Webster County, an American Red Cross survey found 1 single family home damaged. Two mobile homes had major damage. One post office building had 13 to 15 inches of water inside. In Bolair, a pawn shop and one single family home had major damage from a clogged stream. In the town of Webster Springs, many basements were flooded from runoff. The hospital also had flooding. In Braxton County, about 25 homes were affected in the Little Birch vicinity. In Randolph County, water was over the roads around Valley Head. Later, the Little Kanawha River crested just below 27 feet at Glenville on the morning of the 11th. That is nearly 4 feet above their flood stage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 10, 2:17 AM EST, 23 minutes earlier.

Area forecast discussion, May 10, 2:17 AM EST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
317 AM EDT SAT MAY 10 2003

*******************************************************************31
317 AM EDT SAT MAY 10 2003

TODAY AND TONIGHT...
REGIONAL RADAR MOSAIC CONTINUES TO SHOW A LARGE AREA OF SHOWERS AND
THUNDERSTORMS MOVING EAST TOWARD THE REGION.  00 UTC MODELS SEEM TO
HAVE A HANDLE ON THIS CONVECTION.  THIS CONVECTION IS EXPECTED TO
MOVE/DEVELOP EASTWARD ACROSS MAINLY THE NORTHERN 2/3RDS OF THE
FORECAST AREA.  FLASH FLOOD VALUES ACROSS THIS AREA ARE QUITE LOW
WITH 3 HOUR FFG VALUES LESS THAN 1 INCH COMMON.  FFA WAS ALREADY
ISSUED AND BECAUSE OF THE REASONS POINTED OUT ABOVE...SEE NO REASON
TO DROP IT.

SUPERCELL STORM MOVED SOUTHEAST ACROSS OUR COUNTIES...JUST SOUTH OF
PREVIOUS FFA AREA ON FRIDAY WITH HEAVY RAINFALL INDICATED BY RADAR.
HAVE ADDED THE COUNTIES IMPACTED BY THIS STORM TO FFA.

OTHERWISE...HAVE MADE ONLY MINOR TWEAKS TO PREVIOUS
GRIDS/FORECAST.

SUNDAY THROUGH FRIDAY...
ROLLED WITH SLOWER META SOLUTION ON TIMING OF FRONT SUNDAY PER HPC.
USED PETOPOP TOOL TO FINE TUNE TIMING IN POP AND WEATHER FIELDS.
THIS CUTS THINGS OFF FROM THE WEST QUICKLY SUNDAY AFTERNOON.
IMPRESSIVE FRONT EXCEPT WRONG TIME OF DAY...BEST CHANCE FOR SEVERE
WEST WITH 50KT PLUS H85 FEED AND APPRECIABLE CAPE FOR MORNING.
THUNDERSTORMS SHOULD LOSE PUNCH AS THEY PUSH EAST DURING MIDDAY
HOURS PER TIME OF DAY AND LOSS OF LOW LEVEL CONVERGENCE IN RESPONSE
TO LEE TROUGHING...AT LEAST UNTIL THEY GET EAST OF THE AREA SUNDAY
AFTERNOON.

WRAP AROUND LOW LEVEL MOISTURE STILL SHOWN FOR LATER SUNDAY NIGHT
INTO TUESDAY.  PETOPOP TOOL AGAIN NOT BAD HERE WITH MINOR
ADJUSTMENTS...SAME FOR SKYFMMODELRH TOOL SUNDAY THROUGH TUESDAY.

NO FURTHER CHANGES TO EXTENDED AT THIS TIME AS NEW GFS RAISES EVEN
MORE QUESTIONS WITH NEXT SYSTEM...SHOWN A DAY FASTER NOW.

ADJUSTED HIGH MONDAY DOWN A LITTLE...TOWARD NEW MAV.  OTHERWISE ON
OR CLOSE TO GUIDANCE.

.RLX...
WV...FLOOD WATCH FOR TODAY FOR ZONES
WVZ009>011...WVZ017>020...WVZ028>032...WVZ038>040...WVZ047.
VA...NONE.
KY...NONE.
OH...FLOOD WATCH FOR TODAY FOR ZONES OHZ066>067...OHZ075>076.

JSH/TRM
*******************************************************************
1015 PM EDT FRI MAY 9 2003

FOR EVENING UPDATE...WILL DROP THUNDERSTORM WATCHES AS REMAIN CELLS
CONTINUE TO WEAKEN AND MOVE OUT OF THE REGION...BUT NOT BEFORE A
LONG LIVED SUPER CELL DROPPED HAIL ACROSS A 7 COUNTY SWATH.  FOR THE
REST OF THE NIGHT...EXPECT MOSTLY DRY WEATHER BUT HUMID CONDITIONS
WILL CONTINUE AS DEWPOINTS IN THE MID TO UPPER 60S SEEM TO HAVE
SETTLED IN WITH THE WARM FRONT TO THE NORTH.  HAVE DROPPED POPS IN
THE EAST WHILE LEAVING 30S IN THE WEST FOR CONVECTION MOVING
EAST...WHICH MAY ARRIVE AROUND SUNRISE.  ALSO...RAISED TEMPS IN THE
EAST AS DEW POINTS ARE MUCH HIGHER THAN FORECAST...WHICH SHOULD NOT
ALLOW TEMPS TO FALL AS FAR AS PREVIOUS THOUGHT.

.END/ESS
*******************************************************************
615 PM EDT FRI MAY 9 2003
UPDATING ZONES TO ADD COUNTIES IN SEVERE THUNDERSTORM WATCH NUMBER
322.  WITH DEWPOINTS HAVING CLIMBED INTO THE UPPER 60S TO LOWER 70S
THIS AFTERNOON AND ADDITIONAL AFTERNOON HEATING...CONDITIONS HAVE
BECOME UNSTABLE AND SEVERE STORMS ARE A POSSIBILITY THROUGH THE
EVENING HOURS.

ESS
*******************************************************************
335 PM EDT FRI MAY 9 2003

TONIGHT AND SATURDAY...

WIDESPREAD REPORTS OF 1.25 TO 2.00 INCHES ACROSS NORTHERN PARTS OF
AREA WITH 0.77 INCHES OF RAIN IN 36 MINUTES AT HTS.  ACTIVITY
STARTING TO POP ALONG BOUNDARIES LEFT OVER FROM MORNING MCS.
THINKING IS WITH GOOD SURFACE CONVERGENCE AND PLENTY OF LOW LEVEL
MOISTURE TO TAP...LINE SHOULD FILL IN ALONG AND SOUTH OF I-64.  FOG
ALSO A GOOD BET IN DEEPER VALLEYS AS WINDS GO LIGHT AND VARIABLE.

SATURDAY 12Z NCEP CHAIN AT A CONSENSUS BRINGING A COMPLEX UP FROM
THE SOUTHWEST FROM MID-MORNING ON.  SO INCREASED POPS TO LIKELY OVER
ALL AREAS.  PWATS REMAIN AROUND 1.8 INCHES AND GIVEN ABUNDANT
MOISTURE AND DEEP VERTICAL MOTION...WILL HOIST A FFA FOR A UNI-EKN
LINE SATURDAY.  3HR FFG VALUES AROUND AN 1.5 AND THAT/S DEFINITELY A
POSSIBILITY AS ATMOSPHERE REMAINS UNCHANGED FROM TODAY.

OPTED FOR WARMER FWC NUMBERS SATURDAY AND UPPED A NUMBERS A BIT
TONIGHT WITH HIGHER SURFACE DEWPOINTS EXPECTED.

SATURDAY NIGHT THROUGH MONDAY NIGHT...
COLD FRONT FINALLY ROTATES THROUGH REGION EARLY SUNDAY AS SURFACE
LOW TRACKS ACROSS THE UPPER GREAT LAKES.  RESIDUAL CLOUDINESS AND
SCATTERED SHOWERS WILL LINGER INTO MONDAY ESPECIALLY ACROSS NORTHERN
TIER OF COUNTIES.

TUESDAY THROUGH FRIDAY...

BASICALLY DRY TUESDAY THROUGH WEDNESDAY THOUGH DID ADD SLIGHT
CHANCE SHOWERS IN THE WRAP AROUND UPSLOPE FLOW NORTHERN MOUNTAINS
TUESDAY.  HAVE TEMPERATURES MARGINAL FOR FROST NORTHERN MOUNTAIN
VALLEYS.

MUCH TIMING UNCERTAINTY WITH SYSTEM LATE IN THE WEEK AND ROLLED WITH
LOW CHANCE POPS.  MORE OR LESS ON OR CLOSE TO MOS.

FWM/DB/TRM
********************************************************************
1015 AM EDT FRI MAY 9 2003

WARM FRONT POSITIONED FORM AN ATHENS TO ELKINS LIKE AT THIS TIME
WITH CONVECTION ONGOING OVER NORTHWESTERN AREAS.  LINE WILL CONTINUE
TO PROGRESS 290/25 AND AFFECT NORTHERN CWA...THUS WILL UP POPS TO
LIKELY ACROSS ENTIRE NORTHERN SECTION.

TUFF CALL OVER SOUTHERN PART WHERE TSTMS FIRE WITH GREATEST
INSTABILITY OFF TO THE WEST OVER INDIANA AND WESTERN OHIO.  WORRIED
OUTFLOW BOUNDARIES OVER OHIO WILL CONTINUE TO SAG SOUTHERN AND
INTERACT WITH SW WINDS IN WARM SECTOR.  GIVEN MODERATE INSTABILITY
PRESENT AND HIGH LOW LEVEL MOISTURE WILL MENTION HEAVY RAINFALL AS
PWATS INCREASE TO 1.8 INCHES.  OTHERWISE REST UNCHANGED.

99
Hazardous weather outlook, May 9, 3:17 PM EST, 11 hours 23 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-100217-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON WV
417 PM EDT FRI MAY 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT IN SOUTHEAST
OHIO...NORTHEAST KENTUCKY...AND SOUTHWEST VIRGINIA. LARGE HAIL IS
THE PRIMARY THREAT...POSSIBLY ALONG WITH DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

SEVERE THUNDERSTORMS...AS WELL AS ISOLATED FLOODING PROBLEMS...WILL
REMAIN POSSIBLE FROM TIME TO TIME UNTIL SUNDAY. A COLD FRONTAL
PASSAGE ON SUNDAY WILL END THE THREAT OF HAZARDOUS WEATHER.

* FLOOD WATCH FOR SATURDAY OVER PARTS OF SOUTHEASTERN OHIO AND
NORTHERN WEST VIRGINIA..SEE WGUS61 KRLX - FFARLX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, May 9, 9:05 PM EST, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1005 PM EDT FRI MAY 09 2003

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

929 PM     ERBACON                   WV   .50 INCH HAIL
05/09/03   WEBSTER                        EVENT OCCURRED BETWEEN
                                          859 PM AND 929 PM
Special weather statement, May 9, 9:30 PM EST, 5 hours 10 minutes before
100255-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1030 PM EDT FRI MAY 9 2003

SEVERE THUNDERSTORM WATCH #322 HAS BEEN CANCELLED FOR ALL WEST
VIRGINIA AND OHIO COUNTIES.

The radar

The Charleston,WV radar (KRLX), 41 km away, was scanning. The volume nearest the first event began at 07:40 UTC.

Open the radar archive at this moment

Event by event

11 hail, 6 flood, 5 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Hail, Putnam

When
May 10, 2:40 AM EST
Where
Putnam County, Buffalo
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.617, -81.983

Flood, Braxton

When
May 10, 10:00 AM EST to May 11, 7:00 AM EST
Where
Braxton forecast zone
Property damage
$250,000
Reported by
LAW ENFORCEMENT
Coordinates
38.700, -80.719 (the zone’s center; the record gives no point)

Flood, Calhoun

When
May 10, 10:00 AM EST to May 11, 7:00 AM EST
Where
Calhoun forecast zone
Property damage
$100,000
Reported by
TRAINED SPOTTER
Coordinates
38.845, -81.118 (the zone’s center; the record gives no point)

Flood, Gilmer

When
May 10, 10:00 AM EST to May 11, 10:00 AM EST
Where
Gilmer forecast zone
Property damage
$300,000
Reported by
GENERAL PUBLIC
Coordinates
38.924, -80.857 (the zone’s center; the record gives no point)

Flood, Randolph

When
May 10, 10:00 AM EST to May 11, 7:00 AM EST
Where
Randolph forecast zone
Property damage
$50,000
Reported by
TRAINED SPOTTER

Flood, Upshur

When
May 10, 10:00 AM EST to May 11, 7:00 AM EST
Where
Upshur forecast zone
Property damage
$50,000
Reported by
TRAINED SPOTTER
Coordinates
38.898, -80.233 (the zone’s center; the record gives no point)

Flood, Webster

When
May 10, 10:00 AM EST to May 11, 7:00 AM EST
Where
Webster forecast zone
Property damage
$400,000
Reported by
EMERGENCY MANAGER

Hail, Cabell

When
May 10, 12:40 PM EST
Where
Cabell County, Huntington
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.417, -82.467

Thunderstorm Wind, Calhoun

When
May 10, 12:55 PM EST to 1:00 PM EST
Where
Calhoun County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
DEPT OF HIGHWAYS
Coordinates
38.817, -81.117

The department of highways reported several trees down.

Thunderstorm Wind, Wayne

When
May 10, 1:28 PM EST
Where
Wayne County, 3 mi NE of Ft Gay
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
38.150, -82.567

Several trees were blown down along Route 37.

Thunderstorm Wind, Braxton

When
May 10, 1:40 PM EST
Where
Braxton County, Wilsie
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
38.683, -80.883

Large branches and a few trees were knocked down.

Thunderstorm Wind, Gilmer

When
May 10, 1:40 PM EST
Where
Gilmer County, Troy
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
39.017, -80.767

Large branches and a few trees were blown over.

Hail, Logan

When
May 10, 1:55 PM EST
Where
Logan County, Holden
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.833, -82.067

Hail, Logan

When
May 10, 2:05 PM EST
Where
Logan County, Cora
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.833, -82.033

Thunderstorm Wind, Mingo

When
May 10, 2:10 PM EST
Where
Mingo County, Lenore
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
37.800, -82.300

Several trees were blown down.

Hail, Logan

When
May 10, 2:20 PM EST
Where
Logan County, Amherstdale
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.783, -81.817

Hail, Wyoming

When
May 10, 2:35 PM EST
Where
Wyoming County, Cyclone
Measured
1.25 in hail
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.733, -81.683

A few vehicles were dented.

Hail, Raleigh

When
May 10, 2:45 PM EST
Where
Raleigh County, Glen Daniel
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.767, -81.350

Hail, Raleigh

When
May 10, 2:50 PM EST
Where
Raleigh County, Lester
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.733, -81.300

Hail, Raleigh

When
May 10, 3:05 PM EST
Where
Raleigh County, Sophia
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.700, -81.333

Hail, Raleigh

When
May 10, 3:15 PM EST
Where
Raleigh County, Crab Orchard
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.733, -81.233

Hail, Cabell

When
May 10, 6:10 PM EST
Where
Cabell County, Huntington
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.417, -82.467

Funnel Cloud, Cabell

When
May 10, 6:10 PM EST
Where
Cabell County, Huntington
Reported by
GENERAL PUBLIC
Coordinates
38.420, -82.242 (the zone’s center; the record gives no point)

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2003Every state in 2003This day in weather historyWarnings in West Virginia, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351455, 5351449, 5351450, 5351451, 5351452, 5351453, 5351454, 5351456, 5351457, 5351458, 5351459, 5351460, 5351461, 5351556, 5351557, 5351558, 5351559, 5351562, 5351560, 5351561, 5351563, 5351564, 5351565.